Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 10, NWS Glasgow, MT

March 9, 2014Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Mar 9, 2014, 3:33 AM MDT for Phillips County, Montana. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2014, 3:33 AM MDT (09:33 UTC)
Expired
Mar 9, 2014, 6:00 PM MDT
In force
14 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WWUS75 KGGW 090933
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
333 AM MDT SUN MAR 9 2014


MTZ060-100000-
/O.NEW.KGGW.HW.W.0010.140309T0933Z-140310T0000Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
333 AM MDT SUN MAR 9 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. 

* TIMING... NOW THROUGH THE LATE AFTERNOON.

* WINDS... OUT OF THE WEST SUSTAINED UP TO 40 MPH WITH GUSTS UP
  TO 65 MPH.

* IMPACTS...HIGH PROFILE VEHICLES ALONG STATE HIGHWAY 191 MAY HAVE
  SOME TROUBLE MAINTAINING CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
023 
WWUS75 KGGW 092335
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
535 PM MDT SUN MAR 9 2014


MTZ060-100045-
/O.EXP.KGGW.HW.W.0010.000000T0000Z-140310T0000Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
535 PM MDT SUN MAR 9 2014

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS AFTERNOON. 

WIND HAS DIMINISHED OVER SOUTHWEST PHILLIPS COUNTY LATE THIS
AFTERNOON. THEREFORE THE HIGH WIND WARNING WILL EXPIRE AT 6 PM
THIS EVENING.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Mar 8, 8:35 PM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Mar 8, 8:35 PM MST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
835 PM MST SAT MAR 8 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...

EVENING UPDATE...
NO CHANGES ANTICIPATED THIS EVENING. WITH THE WARM FRONT HAVING
MOVE THROUGH THE AREA EARLIER TODAY TEMPERATURES TONIGHT WILL BE
PROGRESSIVELY HIGHER THAN THEY WERE THE PREVIOUS NIGHT. MUCH OF
THE SNOW HAS MELTED WHICH WILL ALSO HINDER A RAPID DROP IN
TEMPERATURES. SKY COVERAGE AND WIND FIELDS BOTH SEEMED TO BE WELL
FORECASTED. SO TEMPERATURES DO NOT LOOK TO NEED AN UPDATE THIS
EVENING. GAH

PREVIOUS SHORT TERM DISCUSSION...
AN UPPER LEVEL RIDGE HAS PUSHED NORTHEAST INTO EASTERN MONTANA...
BRINGING MILD AND MUCH WARMER CONDITIONS TO THE REGION TODAY. BY
00Z THIS EVENING THE MODIFIED ARCTIC BOUNDARY WILL HAVE RETREATED
WELL TO THE NORTH AND EAST BRINGING TEMPERATURES WELL ABOVE
FREEZING TO ALL OF THE FORECAST AREA TODAY. WITH MOSTLY CLEAR
SKIES TONIGHT...MOST TEMPERATURES WILL FALL TO BELOW FREEZING...
IN THE 20S...EXCEPT FOR LOWS IN THE 30S IN THE SW ZONES.

SUNDAY THE RIDGE BEGINS TO GET KNOCKED DOWN A BIT BY SHORTWAVE
TROUGH TRAVELING EAST ACROSS THE CANADIAN ROCKIES AND PRAIRIE.
HOWEVER A MUCH WARMER START TO THE DAY WILL ENABLE TEMPERATURES TO
RISE AROUND 20F ABOVE NORMAL. A SURFACE TROUGH SHIFTING EAST INTO
THE DAKOTAS WILL HELP SET OF A BRISK WESTERLY BREEZE TO AID IN
MIXING OUT ANY REMAINING POCKETS OF COLD AIR...GREATLY AIDING IN
MELTING MORE ICE AND SNOW.

SUNDAY NIGHT AND MONDAY...A DEVELOPING TROUGH OFF THE NW COAST AND
CLIPPER TREKKING ACROSS SOUTHERN CANADA WILL BEGIN TO NUDGE A
FRONTAL BOUNDARY SOUTH INTO MONTANA. MOISTURE EJECTED BY THE WEST
COAST TROUGH WILL FIND ITS WAY INTO WESTERN MONTANA LATE SUNDAY
NIGHT. BY THE TIME THE MOISTURE REACHES EASTERN MONTANA THE COLD
FRONT WILL BE POSITIONED OVER SOUTHEASTERN MONTANA. THIS WILL
FOCUS MOST PRECIPITATION TO OUR SOUTH. BOTH THE LATEST GFS AND NAM
MODELS SHIFTED PRECIPITATION SOUTH...AND ARE NOW RATHER STINGY IN
THE QPF DEPARTMENT FOR SOUTHERN PORTIONS OF OUR CWA. BUT THE EC IS
MORE NORTHERLY IN ITS PRECIPITATION AND HAS NOT SHIFTED. SO WILL
HOLD OFF ON LOWERING POPS. MODEL SOUNDINGS SUGGEST ANY
PRECIPITATION WILL LIKELY FALL AS RAIN. ALSO WITH CAA...
TEMPERATURES WILL NOT BE QUITE AS WARM AS SUNDAY...MAYBE 10F
DEGREES COOLER...BUT STILL AROUND 10F ABOVE NORMAL. SCT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
JUST PERFORMED SOME TWEAKS ON THE GOING GRIDS FOR THIS PERIOD AS
LATEST MODELS DIDN/T CHANGE MUCH FROM PREVIOUS RUNS. ANY
PRECIPITATION COMES TO AN END MONDAY NIGHT ACROSS THE FAR SOUTH
WITH DRY CONDITIONS EXPECTED UNTIL A WEAK SYSTEM BRINGS THE NEXT
CHANCE OF PRECIP LATE IN THE WEEK. TEMPERATURES LOOK TO STAY
SLIGHTLY ABOVE THEIR RESPECTIVE NORMS. TFJ

PREVIOUS DISCUSSION...
THE EXTENDED PERIOD FEATURES A SHORTWAVE TROF DROPPING THROUGH
THE GREAT BASIN MONDAY NIGHT INTO TUESDAY...AND THEN AN UPPER
RIDGE FOLDING INTO THE NORTHERN ROCKIES MIDWEEK.

SYSTEM EARLY IN THE PERIOD WILL MOSTLY IMPACT SOUTHERN MONTANA...
ALTHOUGH THE PRECIPITATION COULD REACH AS FAR NORTH AS THE
MISSOURI RIVER IN EASTERN MONTANA. SOME COLDER AIR IS PULLED SOUTH
WITH THE WAVE SO COULD SEE A MIX OF PRECIPITATION.

WARMER WEATHER RETURNS WITH THE BUILDING RIDGE MIDWEEK. A
SHORTWAVE PUSHES THROUGH THE TOP OF THE RIDGE THURSDAY. TRACK OF
THIS WAVE FROM WESTERN CANADA TOWARD THE UPPER GREAT LAKES WILL
KEEP PRECIPITATION CHANCES MINIMAL BUT COULD DROP TEMPERATURES A
FEW DEGREES FOR FRIDAY. EBERT

&&

.AVIATION...
FLIGHT CATEGORY: VFR

SYNOPSIS:FLATTENED UPPER RIDGING WILL DOMINATE OVER THE NEXT 24
HOURS...MAKING FOR EXCELLENT FLYING WEATHER OVER NORTHEAST MONTANA.

CIGS: SCATTERED TO BROKEN MID AND HIGH CLOUDS.

VISIBILITY: NO RESTRICTIONS.

WINDS: LIGHT SOUTHWEST WINDS TONIGHT INTO SUNDAY
MORNING...BECOMING WESTERLY LATE IN THE AFTERNOON.

GILCHRIST

&&

.HYDROLOGY...
WITH WARM WEATHER TO CONTINUE OVER THE NEXT FEW DAYS FLOOD
IMPACTS/CONCERNS ARE EXPECTED TO CONTINUE.

GROUND STILL REMAINS FROZEN THROUGHOUT... EXCEPT FOR THE TOP MOST LEVEL
AND THIS WILL MAKE ANY REMAINING SNOW MELT OR NEW RAIN SHOWERS RUN OFF
INSTEAD OF BE ABSORBED BY THE SOIL. EXTRA WATER WILL QUICKLY FEED
INTO LOCAL CREEKS AND STREAMS RAISING WATER LEVELS AND ALLOWING
ICE FROM PREVIOUSLY LOWER RIVER LEVELS TO BREAK UP THAT MUCH
FASTER.

AS OF SATURDAY NIGHT... ICE BREAKUP WAS EVIDENT ALONG THE YELLOWSTONE
AND ITS TRIBUTARIES INCLUDING THE POWDER RIVER IN CUSTER COUNTY.
WITH THE INCREASE IN TEMPERATURES UP TO 60S ON SUNDAY AND 50S
MONDAY THIS BREAK UP IS ANTICIPATED TO CONTINUE DOWNSTREAM INTO
PRAIRIE AND DAWSON COUNTIES OVER THE NEXT COUPLE DAYS GIVING RISE
TO THE POTENTIAL FOR ICE JAM FLASH FLOODS.

RAIN SHOWERS ACROSS SOUTHERN MONTANA ON MONDAY WILL CAUSE FURTHER
RUN OFF AND LEAD RIVERS TO RISE MORE RAPIDLY DURING THE BREAK UP
LEADING TO ENHANCED CONCERNS/IMPACTS EARLY TO MID WEEK FROM
ICE JAMS. SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO KEEP A
HEADS UP DURING THIS TIME AND ENCOURAGED TO REPORT ANY FLOODING
THAT IS NOTICED ACROSS THE REGION.

AREAS NEAR THE MUSSELSHELL RIVER ALSO SHOW SOME CONCERNS... HOWEVER
MUCH OF THE SNOW FOR THIS RIVER AND ITS TRIBUTARIES HAS MELTED AND
CONCERNS ARE EXPECTED TO LESSEN WITH THE EXCEPTION OF THE MONDAY
RAIN SHOWERS. GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 8, 9:45 PM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
945 PM MST SAT MAR 8 2014

MTZ021-091200-
PETROLEUM-
945 PM MST SAT MAR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR SOUTHERN PETROLEUM
COUNTY INCLUDING FLATWILLOW CREEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOODING CONCERNS ARE EXPECTED TO LINGER INTO NEXT WEEK AS WARM
TEMPERATURES AND POSSIBLY A RAIN EVENT ON MONDAY CONTINUE SNOWMELT
RUNOFF.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO KEEP A HEADS UP
DURING THIS TIME AND ENCOURAGED TO REPORT ANY FLOODING THAT IS
NOTICED ACROSS THE REGION.

MTZ025-026-091200-
DAWSON-PRAIRIE-
945 PM MST SAT MAR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CURRENTLY THERE ARE ICE JAMS ON THE YELLOWSTONE AND POWDER RIVERS
UPSTREAM FROM PRAIRIE AND DAWSON COUNTIES. THESE JAMS AND THEIR
ICE ARE EXPECTED TO MOVE DOWNSTREAM OVER THE NEXT DAY OR TWO AND
COULD BRING ICE JAM FLOODING TO PRAIRIE AND DAWSON COUNTIES. WARM
TEMPERATURES AND POSSIBLY A RAIN EVENT ON MONDAY WILL CONTINUE TO
CAUSE RUNOFF AND ICE JAM FLOODING CONCERNS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO KEEP A HEADS UP
DURING THIS TIME AND ENCOURAGED TO REPORT ANY FLOODING THAT IS
NOTICED ACROSS THE REGION.

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.